Chapped lips are a common but neglected side effect of chemotherapy, according to data reported here at the ECCO-ESMO European cancer congress.
"Patients are often hesitant to report chapped lips when they have more pressing chemotherapy-related complaints like diarrhoea, nausea, vomiting, and hair loss, among others," Madeleine Williams, a nurse with Bedford Hospital in Bedford, UK, said.
Williams conducted a study to determine the frequency and severity of sore lips during chemotherapy, and to identify which over-the-counter treatments patients found helpful.
Chemotherapy can wreak havoc on the lips, causing drying, cracking, soreness, bleeding and infections including fungal infections and cold sores, she said.
How the study was done
For the trial, Williams distributed questionnaires to 105 consecutive patients receiving chemotherapy over a three-month period.
The study found that 28% of patients reported chapped lips before chemotherapy versus 69% after chemotherapy began.
Patients were 2.5 times more likely to develop cold sores if they had chapped lips.
Overall, 66% of patients reported that they self-medicated with lip salves. Of these, 82% said that treatment conferred no benefit.
Natural oil-based salves better
Natural oil-based salves were superior to petroleum-based salves. Specifically, 83% of patients used petroleum-based salves, but only 9% of them perceived benefit from the treatment. On the other hand, 17% of patients used natural oil-based salves, and 63% reported a treatment benefit.
Williams said she plans additional research to examine whether lip balms work, and to determine whether keeping lips in better condition cuts the rate of cold sore episodes.
Since completing her study, she has added information about the risk of chapped lips along with preventive advice in brochures for chemotherapy patients, and she also includes it in discussions with patients before the start of treatment. – (Jill Stein/Reuters Health, September 2009)
Heat+chemo most effective